Alert archive / Maine / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 33, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 13, 2023, 12:49 PM EDT for Cumberland County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2023, 12:49 PM EDT (16:49 UTC)
- Expired
- Aug 13, 2023, 1:18 PM EDT
- In force
- 29 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cumberland County, ME
The radar
The Portland,ME radar (KGYX), 11 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 12:29 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 13, 12:29 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1229 PM EDT Sun Aug 13 2023
.SYNOPSIS...
Additional showers and storms are possible today before the
front moves through and high pressure noses in for the beginning
of the work week. Another low pressure system moves in Tuesday
as the pattern remains active. This system slowly moves away and
high pressure builds in for late Wednesday and Thursday, and
then another system is possible for the end of the week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1220pm Update...Breaks in clouds this morning have certainly
allowed temps to build quicker. This has resulted in a slightly
earlier initiation time. Just a few flashes of lightning out of
some of the stronger cells in the mountains at this time, but
expect one or two much deeper storms this afternoon. 12z HREF
brings greatest probs for a storm greater than 40kft echo top
through interior ME and the Kennebec Valley region between 2 and
5pm.
Another location may be the I95 corridor through York Co and the
NH seacoast briefly this afternoon. However, as stated earlier,
won't hold to these spots too closely given the widespread
destabilization underway and broad 0-6km shear. Downward trend
in storm intensity is expected early this evening, although some
showers/storms may hold on into early overnight hours with
lingering elevated instability.
1045am Update...Impressed with some of the cloud breaks this
morning. This should lead to destabilization through early
afternoon. It by no means is a sunny start to the day, but a
broken to overcast layer of stratus has been more confined to
the Midcoast and Kennebec valley region. This dishes up a
potential area of differential heating in the foothills and ME
Lakes region that may prompt development of storms through noon
and afternoon. Morning CAMs are in fairly good agreement of
shower/storm initiation shortly after noon, and carrying into
the mid afternoon. Greatest grouping is focused in the ME
mountains and Kennebec Valley.
However, won't lock into this confinement given the sporadic
cloud cover and broad splay of 0-6km shear avail through the
afternoon. SPC's Marginal risk area was increased to include all
of NH at 12z update. Primary threat will be gusty winds and
small hail, but can't rule out some larger hail sizes. Small
hodos may limit the ceiling on this as well as the isolated
nature of mid/low level lapse rates lining up.
7am Update...Have updated pops across the region. Latest radar
imagery showing most of the precipitation remains to our south
and east as of 1040Z. Expect more showers to develop however
with daytime heating.
Morning fog will continue to mix out early today. Have made
minor edits to temperatures, dew points and winds for the near
term portion of the forecast.
Prev Disc...
Portland's rainfall totals continues to approach one of its
wetter meteorological summers on record...
The wet pattern continues with showers rolling through the
region this morning. To date, Portland has had just over 14
inches of rain for the meteorological summer (June through
August). Note that we are closing in on entering into the top
10 wettest summers on record with number 10 being 15.72 inches
set back in 1922 (records go back to 1871). Also note, the
number one, all-time wettest summer on record was 22.31 inches
set back in 2009.
In any case, a broad cyclonic flow aloft will continue today.
Despite considerable amounts of cloudiness, the atmosphere will
destabilize allowing for more scattered showers and a few
thunderstorms. A few of the storms may have the potential for
strong gusty winds. The highest pops will be in the north and
east.
It will be muggy with highs mostly in the 70s. However, a few
southern interior areas will reach the lower 80s. Surface dew
points will continue to be on the rise with a few locations
today approaching 70.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Slightly drier air will enter the region tonight. Showers will
exit to our east and fog development will be minimal. Dew points
will be lowering as well, allowing temperatures to drop into the
upper 50s to lower 60s in most areas by morning.
On Monday, a weak ridge will build over New England. Partly
sunny and dry conditions can be expected. Afternoon highs will
be seasonable for this time of the year, generally in the upper
70s to lower 80s outside the mountains.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Overview...
Our active and slightly cool pattern continues for much of the
week, with several more chances for showers, as well as some dry
days in between. Temperatures remain near to slightly below
average for most of the week, and then a bit of a moderating
trend looks possible as we head toward next weekend.
Details...
A disorganized area of low pressure approaches from the
southwest Monday night, with showers approaching southwestern
area by Tuesday morning. There remains some back in forth in the
models about how impactful this system will be, but at this
point the bulk of the moisture looks like is will pass to the
south across southern New England. Our area looks more likely
to see more scattered shower type activity as the upper level
slowly moves through, lagging behind the surface low. This keeps
a better chance for rain across the higher terrain from Tuesday
into Wednesday, with the coast having the best chance of the
seeing the driest conditions on Wednesday. With the disorganized
nature of the system we'll likely have to wait until it comes
into better view on the CAMs until the wet and dry periods can
be better pinpointed.
The system moves away by late Wednesday as high pressure builds
into the Northeast, and continues for Thursday. Temperatures
warm back to the low 80s for Thursday with the added sunshine. A
few pop up afternoon showers still can't be ruled out across
the higher terrain, but at this point it looks to be a primarily
dry day. By Friday the next system will be approaching New
England.
Friday's system looks like another disorganized area of low
pressure along a frontal boundary, but with a bit more moisture
arriving from the south to go with it. Should the system manage
to become a little more organized, it could manage to put down
some higher rainfall amounts given the moist environment, but
with this being 6 days away it only bears watching at this
point. Behind this system, a ridge tries to bring a brief warm
up for next weekend, but a deeper trough behind it for the
following week may cut this warm-up short.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Short Term...Considerable clouds will linger today with a
chance of a shower or thunderstorm bringing periods of MVFR
conditions to the region. Conditions improve to VFR tonight into
Monday.
Long Term...VFR conditions linger into Monday night, and then
showers bring occasional restrictions on Tuesday into Wednesday.
VFR conditions return by late Wednesday and last into Friday,
with nighttime valley fog being the main exception. Showers are
then likely again at time by later on Friday and for Friday
night. VFR conditions then return for most of the weekend.
&&
.MARINE...
Short Term...South winds will continue today up to 20 kt with
patchy fog this morning. Winds will veer to the west tonight
before becoming southwest by Monday afternoon. Conditions to
remain below SCA thresholds.
Long Term...Conditions primarily look to remain below SCA
levels through the week. A frontal boundary slowly crosses the
waters from Tuesday through Wednesday. High pressure then builds
back across the waters for Wednesday night and Thursday.
Another area of low pressure is likely for Friday, and then high
pressure builds back across the waters next weekend.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.
&&
NEAR TERM...Cannon/Cornwell
SHORT TERM...Cannon
LONG TERM...ClairHazardous weather outlook, Aug 13, 3:37 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 337 AM EDT Sun Aug 13 2023 MEZ007>009-012>014-018>028-033-NHZ001>015-140745- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 337 AM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Additional showers and storms are expected to develop on this afternoon. A couple of storms could become strong to marginally severe with gusty winds, small hail, and heavy downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-140745- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 337 AM EDT Sun Aug 13 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 12:39 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Gray ME
1239 PM EDT Sun Aug 13 2023
MEZ018-019-024-131715-
Interior York ME-Central Interior Cumberland ME-
Coastal Cumberland ME-
1239 PM EDT Sun Aug 13 2023
...A strong thunderstorm will impact portions of northeastern York
and southwestern Cumberland Counties through 115 PM EDT...
At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollis, or 13 miles north of Alfred, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portland, Westbrook, Gorham, Buxton, Hollis, Standish, Waterboro,
Limington, Limerick, Frye Island, and Windham.
This includes Interstate 95 between mile markers 48 and 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4361 7070 4368 7076 4386 7047 4367 7029
TIME...MOT...LOC 1639Z 241DEG 29KT 4367 7066
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HATThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:32 AM EDT | Special Weather Statement | GYX | Androscoggin | 43 min |
| Aug 13, 12:39 PM EDT | Special Weather Statement | GYX | Cumberland | 36 min |
| Aug 13, 1:22 PM EDT | Special Weather Statement | GYX | Franklin | 23 min |
| Aug 13, 1:27 PM EDT | Special Weather Statement | GYX | Cumberland | 33 min |
| Aug 13, 1:37 PM EDT | Special Weather Statement | GYX | Franklin | 38 min |
| Aug 13, 1:45 PM EDT | Severe Thunderstorm Warning | GYX | York | 45 min |
| Aug 13, 2:05 PM EDT | Special Marine Warning | GYX | 55 min | |
| Aug 13, 2:18 PM EDT | Special Weather Statement | GYX | Somerset | 27 min |
| Aug 13, 2:20 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 40 min |
| Aug 13, 2:25 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford, Somerset | 3 hr |
| Aug 13, 2:28 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 47 min |
| Aug 13, 2:37 PM EDT | Special Weather Statement | GYX | Oxford | 38 min |
| Aug 13, 2:57 PM EDT | Special Weather Statement | GYX | Somerset | 33 min |
| Aug 13, 3:12 PM EDT | Flash Flood Warning | GYX | Franklin, Somerset | 2 hr |
| Aug 13, 3:15 PM EDT | Special Weather Statement | GYX | Kennebec | 30 min |
| Aug 13, 3:22 PM EDT | Special Weather Statement | GYX | York | 23 min |
| Aug 13, 3:22 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Somerset | 53 min |
| Aug 13, 3:32 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec, Somerset | 43 min |
| Aug 13, 3:34 PM EDT | Severe Thunderstorm Warning | GYX | York | 23 min |
| Aug 13, 3:37 PM EDT | Special Marine Warning | GYX | 83 min | |
| Aug 13, 3:45 PM EDT | Special Weather Statement | GYX | Oxford | 30 min |
| Aug 13, 4:07 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Aug 13, 4:24 PM EDT | Special Weather Statement | GYX | York | 36 min |
| Aug 13, 4:32 PM EDT | Special Weather Statement | GYX | Kennebec | 43 min |
| Aug 13, 4:36 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Kennebec, Oxford | 54 min |
| Aug 13, 4:52 PM EDT | Special Weather Statement | GYX | Androscoggin | 53 min |
| Aug 13, 5:27 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Kennebec, Sagadahoc | 48 min |
| Aug 13, 5:35 PM EDT | Areal Flood Advisory | GYX | Franklin, Somerset | 3 hr |
| Aug 13, 6:39 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Aug 13, 7:17 PM EDT | Special Weather Statement | GYX | Cumberland | 43 min |
| Aug 13, 12:57 PM EDT | Special Weather Statement | GYX | Belknap | 33 min |
| Aug 13, 1:51 PM EDT | Special Weather Statement | GYX | Coos | 24 min |
| Aug 13, 4:42 PM EDT | Special Weather Statement | GYX | Rockingham | 63 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.